Alert archive / Tennessee / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 21, 2010, 5:13 PM CST for Marion County, Sequatchie County, Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2010, 5:13 PM CST (23:13 UTC)
- Expired
- Jan 21, 2010, 6:15 PM CST
- In force
- 62 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 3:16 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:27 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Jan 21, 2:27 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EST THU JAN 21 2010
.SHORT TERM (TONIGHT THROUGH SATURDAY)...AREA OF LOW PRESSURE
TRACKING THROUGH THE AREA BRINGING SHOWERS AND SCATTERED
THUNDERSTORMS TO THE AREA TONIGHT. WITH SOME INSTABILITY EXPECTED
COULD SEE SOME ISOLATED STRONG TO SEVERE THUNDERSTORMS EARLY
TONIGHT. BUT THE THREAT SHOULD DECREASE AFTER SUNSET. WILL KEEP
LIKELY POPS FOR TONIGHT. IT SHOULD BE WARM ENOUGH FOR ALL LIQUID
PRECIPITATION FOR TONIGHT. THE UPPER LOW LINGERS TO THE NORTH OF
THE CWA ON FRIDAY...SO KEPT LOW POPS IN FOR FRIDAY WITH THE HIGHEST
CHANCES IN THE NORTH. HIGH PRESSURE BUILDS IN ON FRIDAY NIGHT
BRINGING DRY WEATHER FOR FRIDAY NIGHT AND SATURDAY.
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...BROAD UPPER TROF
BUILDS EAST ACROSS THE PLAINS STATES SATURDAY NIGHT INTO SUNDAY
DRIVING SURFACE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT TOWARD
THE SOUTHERN APPALACHIANS. STAYED WITH CATEGORICAL POPS EVERYWHERE
BUT SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE WHERE LIKELY POP
SHOULD SUFFICE UNTIL 12Z SUNDAY WHEN IT IS BEST TO HAVE THE
CATEGORICAL LIKELIHOOD IN PLACE AS FRONTAL LIFT PROGRESSES ACROSS
THE FORECAST AREA. GRADUALLY DECREASE POPS WITH SLOW MOVING SYSTEM
SUNDAY NIGHT. SEVERAL SHORTWAVES DROP SOUTHEAST AROUND GREAT LAKES
UPPER LOW FOR MONDAY THROUGH TUESDAY PERIOD AS NORTHWEST FLOW LEADS
TO OROGRAPHIC ENHANCEMENT OF PRECIP WHICH COULD PRODUCE SNOW SHOWERS
ESPECIALLY IN THE HIGHER TERRAIN ACROSS THE NORTHERN PORTION OF THE
FORECAST AREA. THIS REGIME FINALLY SHUTS DOWN TUESDAY NIGHT INTO
WEDNESDAY AS UPPER FLOW BECOMES MORE ZONAL. THUS WAS ABLE TO
MAINTAIN A DRY DAY ON WEDNESDAY AWAITING NEXT UPPER TROF AND FRONTAL
SYSTEM. UNCERTAINTY AT THIS TIME RANGE REQUIRES LIMITING POP WITH
THIS SYSTEM ON THURSDAY TO SLIGHT CHANCE. TRENDED TEMPS TOWARD NEW
MEX MOS GUIDANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 42 54 40 57 46 / 60 10 0 10 80
KNOXVILLE MCGHEE TYSON AIRPORT, TN 42 50 38 54 45 / 60 30 0 10 80
OAK RIDGE, TN 42 50 38 55 44 / 60 20 0 10 80
TRI CITIES AIRPORT, TN 37 48 33 52 39 / 70 50 10 10 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
VA...NONE.
&&Hazardous weather outlook, Jan 21, 1:10 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 210 PM EST THU JAN 21 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221030- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 210 PM EST THU JAN 21 2010 /110 PM CST THU JAN 21 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE PLATEAU AND SOUTHEAST TENNESSEE THROUGH THIS EVENING... A LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL SYSTEM WILL APPROACH THE REGION TODAY. ENOUGH BREAKS IN THE CLOUDS HAVE ALLOWED THE AIRMASS TO BECOME UNSTABLE ACROSS MIDDLE TENNESSEE AND NORTHERN ALABAMA. THE AIRMASS WILL CONTINUE TO DESTABILIZE EASTWARD INTO THE PLATEAU AND SOUTHEAST TENNESSEE LATE THIS AFTERNOON WITH SCATTERED STORMS EXPECTED. DUE TO THE STRONG WINDS AND COLD AIR ALOFT...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL UP TO QUARTER SIZE. ISOLATED TORNADOES ARE ALSO POSSIBLE...GENERALLY ALONG AND WEST OF INTERSTATE 75. SOUTHEAST TO SOUTHERLY WINDS WILL BE STRONG IN THE MOUNTAINS AS THE LOW PRESSURE SYSTEM MOVES INTO WEST TENNESSEE DURING THE DAY...SEE INFORMATION WITH CURRENT NPWMRX... .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL SYSTEM WILL APPROACH THE REGION SATURDAY NIGHT AND SUNDAY. SOME THUNDERSTORMS AHEAD OF THE FRONT COULD PRODUCE STRONG WINDS. ALSO THE PRESSURE DIFFERENCE BETWEEN HIGH PRESSURE OVER THE SOUTHEAST AND DEEPENING LOW PRESSURE OVER THE MISSISSIPPI VALLEY SATURDAY NIGHT AND SUNDAY WILL PRODUCE STRONG SOUTHEAST TO SOUTHERLY WINDS WHICH COULD CAUSE WIND DAMAGE IN THE MOUNTAINS AND ADJACENT FOOTHILLS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY NEED TO BE ACTIVATED LATE THIS AFTERNOON AND EVENING AND SATURDAY NIGHT AND SUNDAY. DH
In the hours before
Special weather statement, Jan 21, 2:29 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 329 PM EST THU JAN 21 2010 TNZ081>083-098-099-212130- BLEDSOE-HAMILTON-MARION-RHEA-SEQUATCHIE- 229 PM CST THU JAN 21 2010 ...A STRONG THUNDERSTORM WILL BE AFFECTING BLEDSOE...HAMILTON... MARION...RHEA AND SEQUATCHIE COUNTIES... AT 224 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WHITWELL...MOVING NORTHEAST AT 40 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, Jan 21, 4:24 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 524 PM EST THU JAN 21 2010 TNZ083>085-099-212330- HAMILTON-MCMINN-MEIGS-RHEA- 524 PM EST THU JAN 21 2010 ...A STRONG THUNDERSTORM WILL BE AFFECTING HAMILTON...MCMINN...MEIGS AND RHEA COUNTIES... AT 518 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SODDY-DAISY...MOVING NORTHEAST AT 25 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
Special weather statement, Jan 21, 4:53 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 553 PM EST THU JAN 21 2010 TNZ098-212345- MARION- 453 PM CST THU JAN 21 2010 ...STRONG THUNDERSTORMS WILL BE AFFECTING MARION COUNTY... AT 442 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SEWANEE TO 19 MILES SOUTHWEST OF SEWANEE...MOVING NORTHEAST AT 20 MPH. THE STRONGEST PORTION OF THE STORMS SHOULD REMAINS WEST OF MARION COUNTY...BUT PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED OVER MARION COUNTY. IF THE STORMS MOVES SLIGHTLY EAST OF THEIR CURRENT TRACK...A SEVERE THUNDERSTORMS WARNING MAY BE NEEDED. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING FOR CENTRAL TENNESSEE. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 7:31 PM CST | Wind Advisory | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 3 more | 22 hr |
| Jan 20, 8:19 PM CST | Areal Flood Advisory | MRX | Blount, Loudon, McMinn, Monroe, Sevier | 4 hr |
| Jan 21, 2:43 PM CST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 62 min |
| Jan 21, 3:00 PM CST | Tornado Warning | MRX | Hamilton, Marion, Sequatchie | 20 min |
| Jan 21, 5:12 PM CST | Tornado Warning | MRX | Marion | 18 min |
| Jan 21, 5:43 PM CST | Tornado Warning | MRX | Hamilton, Marion, Sequatchie | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.